Levetiracetam and Clobazam: Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

DISCLAIMER: This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

Overview

Levetiracetam is an antiepileptic medication approved for use in both monotherapy and adjunctive therapy for seizures.1 Clobazam, classified within the benzodiazepine group, has been approved for managing acute and chronic anxiety conditions, as well as serving as an adjunctive therapy for individuals with epilepsy who have not achieved sufficient stabilisation with basic medications.2 In Malaysia, there are currently 1 clobazam-containing product and 40 levetiracetam-containing products registered with the Drug Control Authority (DCA).3

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), a form of severe cutaneous adverse reactions (SCARs), typically starts with a rash but can swiftly progress, causing harm to internal organs.4-5 Such progression often necessitates hospitalisation and, in severe cases, can be fatal. The symptoms of DRESS usually emerge 2 to 8 weeks after initiating the medication, although it is possible for these symptoms to manifest sooner or delayed.4

 

Background of Safety Issue

In November 2023, the United States Food and Drug Administration (US FDA) issued a warning about the potential risk of DRESS associated with the use of antiseizure medicines levetiracetam and clobazam.4 The US FDA has mandated new warnings for products containing levetiracetam and clobazam to specifically address this risk. This decision responds to the inadequacy of current package inserts in highlighting the symptoms of DRESS. The updates for clobazam supplement existing information by providing more specific warnings about the risk of DRESS.

A review of the US FDA’s Adverse Event Reporting System (FAERS) database identified serious cases of DRESS—32 for levetiracetam and 10 for clobazam.4 Most cases necessitated hospitalisation and medical treatment. Among these, two patients treated with levetiracetam reportedly died. In the majority of cases, symptoms of DRESS reportedly improved after discontinuing the medications. The US FDA concluded that there was reasonable evidence linking levetiracetam and clobazam to the occurrence of DRESS, based on the event time-to-onset and sequence. It is important to emphasise that reports of serious skin reactions, including DRESS, have generally been associated with clobazam specifically and not to other benzodiazepines.

DRESS has the potential to escalate to a fatal outcome if not diagnosed and treated promptly.4 Therefore, the new warnings for both medications emphasise that initial symptoms of DRESS like fever or swollen lymph nodes might manifest even without a visible rash. This contrasts with other serious skin reactions associated with these medications, such as Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN), where a rash is typically evident in the early stages.

Earlier in December 2020, Health Canada had issued a summary safety review on clobazam and its risk of DRESS.6 Health Canada’s review concluded that there may be a link between the use of clobazam and DRESS.

 

Adverse Drug Reaction Reports7

The NPRA had received a total of 241 reports with 473 adverse events suspected to be related to levetiracetam-containing products. Generally, the most frequently reported adverse events were product substitution issue (47), followed by pruritus (31) and rash (27). There were 3 local reports of DRESS following the use of levetiracetam reported to the NPRA.

For clobazam, the NPRA had received 27 reports with 58 adverse events. The most frequently reported adverse events were dizziness (5), palpitation (3) and diarrhoea (3). No local reports of DRESS following the use of clobazam have been reported to the NPRA.

 

Advice for Healthcare Professionals

  • Be aware of the potential for a rare but serious hypersensitivity reaction known as Drug Reaction with Eosinophilia and Systemic Symptoms, or DRESS, when initiating levetiracetam or clobazam.
  • Educate patients to watch for symptoms of DRESS, which typically emerge 2 to 8 weeks after initiating the medication but may occur earlier or later. Advise patients to seek immediate medical care if symptoms occur.
  • Consider DRESS syndrome as a possible differential diagnosis when patients present with skin rashes and systemic abnormalities (note that eosinophilia is often but not always present) following recent changes in medications. In such cases, a more proactive and aggressive therapeutic approach may be warranted.
  • If DRESS is suspected, consider discontinuing the implicated drug if an alternative aetiology for the signs or symptoms cannot be established.
  • Early diagnosis, prompt discontinuation of the offending drug, and specialised supportive care are crucial for effective management of DRESS syndrome.
  • Report all suspected adverse events associated with levetiracetam and clobazam-containing products to the NPRA.

 

References:

  1. National Pharmaceutical Regulatory Agency (NPRA). Keppra Tablet, Oral Solution and Solution for Infusion. [Package Insert]. 2023 Jul [cited 2024 Feb 19]. The Malaysian Product Registration Database (QUEST). Available from: https://www.npra.gov.my
  2. National Pharmaceutical Regulatory Agency (NPRA). Frisium 10mg Tablets. [Package Insert]. 2022 Oct [cited 2024 Feb 19]. The Malaysian Product Registration Database (QUEST). Available from: https://www.npra.gov.my
  3. National Pharmaceutical Regulatory Agency (NPRA). QUEST3+ Product Search [Internet]. 2024 [cited 2024 Feb 19]. Available from: https://www.npra.gov.my
  4. United States Food & Drug Administration. FDA Drug Safety Communication. FDA warns of rare but serious drug reaction to the antiseizure medicines levetiracetam (Keppra, Keppra XR, Elepsia XR, Spritam) and clobazam (Onfi, Sympazan). [Internet]. 2023 Nov 28 [cited 2024 Feb 19]. Available from: https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-rare-serious-drug-reaction-antiseizure-medicines-levetiracetam-keppra-keppra-xr-elepsia-xr
  5. Qureshi, M. F., & Dattatari, A. N. DRESS syndrome due to clobazam: a case report. International Journal of Basic & Clinical Pharmacology. 2020; 9(12), 1906–1908. Available from: https://doi.org/10.18203/2319-2003.ijbcp20205132.
  6. Health Canada. Summary safety review – Clobazam-containing products – Assessing the potential risk of drug reaction with eosinophilia and systemic symptoms. [Internet]. 2020 Dec 09 [cited 2024 Feb 19]. Available from: https://hpr-rps.hres.ca/reg-content/summary-safety-review-detail.php?linkID=SSR00251
  7. National Pharmaceutical Regulatory Agency. The Malaysian National ADR Database [Internet]. 2024 [cited 2024 Jan 05]. Available from: https://www.npra.gov.my (access restricted)

 

Written by: Wang Khee Ing
Reviewed/Edited by: Choo Sim Mei, Lim Sze Gee, Noor'ain Shamsuddin, Norleen Mohamed Ali

 

National Pharmaceutical Regulatory Agency (NPRA)

Lot 36, Jalan Universiti (Jalan Prof Diraja Ungku Aziz), 46200 Petaling Jaya, Selangor, Malaysia.

  • Phone: +603-7883 5400

 

 

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Friday 12 July 2024, 15:24:37.
© Copyright 2023 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Search

Main Menu English